People usually experience symptoms such as hives, itchy skin, congestion and swelling of the face or mouth if they are having an allergic reaction to an antibiotic, according to WebMD. The symptoms can range from mild to life-threatening and could include conditions such as anaphylaxis in severe cases.
Anaphylaxis is a serious condition that results from a severe reaction to a medicine, states WebMD. It is characterized by confusion, difficulty breathing, fainting, rapid pulse or blueness of the skin. Anyone experiencing those symptoms should seek immediate emergency care.
A doctor can confirm a diagnosis of an allergy to antibiotics by reviewing an individual's medical history and symptoms, states WebMD. If a person's reaction was mild, the doctor may confirm the diagnosis by performing a skin test. However, a skin test may not be accurate in all cases and if a person's reaction to a medicine was severe, it could be dangerous. For patients who had a severe allergic reaction to a medicine, the doctor simply states that using that particular drug is not an option for that patient.
Mild symptoms of an allergic reaction, such as itching and rash, can often be treated with antihistamines and corticosteroids, according to WebMD. For patients who experience congestion, bronchodilators may be prescribed. In severe cases of allergic reactions, epinephrine is often given.